Q. I've been using a lot of cinnamon for the taste on my morning granola and yogurt. My hot flashes have ceased and my cholesterol is down. Unfortunately, my liver enzymes are elevated. I was told to cut out alcohol and Tylenol.
Since I don’t drink much alcohol and never take Tylenol, the cinnamon might be the culprit. I'm cutting that out, too. If I’m lucky, the hot flashes won't return.
A. Another reader recently reported that cinnamon helped ease her hot flashes. There is no published research to support this claim, but cinnamon has been used in Japan and China for this purpose.
We are sorry that this spice may have affected your liver. Some cinnamon contains coumarin, which can be toxic to the liver.
We usually suggest that someone who is taking cinnamon for medicinal effects (such as lowering cholesterol) use a water-soluble extract such as Cinnulin PF. Coumarin is not water-soluble and won’t be found in such an extract.